Wide Range Of Skin Reactions To mRNA COVID-19 vaccines But None Serious

Discussion in 'General Discussion' started by The Good Doctor, Apr 8, 2021.

  1. The Good Doctor

    The Good Doctor Golden Member

    Joined:
    Aug 12, 2020
    Messages:
    6,855
    Likes Received:
    3
    Trophy Points:
    11,955
    Gender:
    Female

    A registry analysis shows a spectrum of cutaneous reactions - but none serious - after receipt of the mRNA vaccines from Moderna and from Pfizer/NioNTech, which should provide reassurance to patients and providers, researchers say.

    "If the patient develops a delayed-onset rash more than four hours after vaccination, while the rash may be uncomfortable, our data suggest they will not go on to develop anaphylaxis, and should feel comfortable proceeding with the second dose of their vaccine," Dr. Esther Freeman of Massachusetts General Hospital in Boston told Reuters Health.

    However, she said by email, "Urticaria that starts within the first four hours after vaccination should be taken very seriously, as that may be a sign of an immediate allergic reaction. The CDC recommends referral to an allergist-immunologist in those cases."

    [​IMG]

    "In contrast, most of the vaccine skin reactions that we are seeing start the next day, or often several days to a week, after vaccination," she said. "In these delayed-onset cases, we can be reassuring: less than half of patients who experienced a delayed skin reaction after the first dose experienced a recurrence with the second dose."

    As reported in the Journal of the American Academy of Dermatology, the team analyzed data from records in a new international registry of cutaneous manifestations of SARS-CoV-2 from December 2020-February 2021. At the time of the analysis, the vaccines were being given mostly to healthcare workers and elderly patients. Both vaccines require two doses, three to four weeks apart.

    A wheal at the vaccine site was considered an immediate or delayed (four or more days after the first vaccination) large local reaction, depending on timing. Urticarial reactions were wheals beyond the injection site.

    Of the 414 cutaneous reactions, 83% were associated with the Moderna vaccine and 17% with the vaccine from Pfizer and BioNTech. Affected patients' median age was 44; 90% were female, 78% were white, and 98% were from the United States. Cases were reported by dermatologists (30%), other physicians (26%), mid-level practitioners (8.8%), nurses (13%), and other healthcare workers (22%).

    Information about both vaccine doses was available for 43% of cases. Of these, 21% reported reactions after the first dose only; 63% reported a reaction after the second dose only; and 16% reported reactions to both doses.

    Delayed large local arm reactions were most common, and occurred mainly after the Moderna vaccination (94%) at a median of seven days after the first dose, and lasting a median of four days. The reaction occurred more quickly after the second vaccine dose, at a median of two days, and lasted a median of three days.


    Next most common were local injection site reactions, urticarial eruptions, and morbilliform eruptions.

    Patients who had delayed large local reactions after both doses (27%) had a larger reaction with the second dose.

    Dr. Freeman noted, "We are still seeing this commonly misdiagnosed as cellulitis, so we would like to get the word out that antibiotics are not needed to treat these delayed large local cutaneous reactions."

    Less common reactions included nine reports of swelling at the site of cosmetic fillers, eight reports of pernio/chilblains, 10 reports of varicella zoster, four herpes simplex flares, four pityriasis rosea-like reactions and four rashes in infants of vaccinated breastfeeding mothers.

    Dr. Richard Gallo, chair of the Department of Dermatology at the University of California, San Diego, told Reuters Health by phone that the reactions "are by and large expected and should not be a high concern. It's wonderful to have a concise summary of what to expect and this should be very useful to clincians and those administering vaccines."

    "We do know with vaccines in general and skin immune responses in general that very many environmental and comorbid conditions can influence the reactions, including medications - for example, aspirin can cause more bruising," he said. "But I'm not aware of any reports that would indicate that any comorbid condition or concomitant medication would affect the outcome in a serious way - i.e., to make it a serious cutaneous condition."

    That said, he added, "Given that we hope to vaccinate the entire population, the more data we have, the more comfortable people will feel getting the vaccine. Also, there's a lot of speculation regarding whether the reaction predicts the degree of immunity you get. That would be very useful information to learn about."

    —Marilynn Larkin

    Source
     

    Add Reply

Share This Page

<